Dear Dr. Gott: I would like to comment on the problem of severe nocturnal leg cramps. I was a victim myself until I found the solution, so I understand the misery and frustration cramps cause.
The activities of the day cause fatigue and perspiration, resulting in depletion of saline and other electrolytes from the bloodstream. Tired and sensitive leg muscles respond by cramping. The cure is simple. Replace the electrolytes!
As soon as the cramps begin, drink an entire glass of Gatorade and wait five minutes. If the cramps have not stopped, drink another glass of Gatorade, go back to bed, and enjoy a peaceful and painless sleep! Forget the soap and prescription drugs. I have a hunch that restless legs syndrome will respond to this therapy as well. And, for heaven's sake, stop the quinine. I've been told it can be harmful.
Professional athletes know all this. That's why Gatorade was invented.
Dear Reader: Gatorade was formulated in 1965 to replenish nutrients lost during rigorous exercise and sweating. It replaces electrolytes and carbohydrates, as well as glucose.
Today, there are numerous electrolyte-replacement products. Pedialyte is one such product that was specially formulated for children suffering from vomiting and/or diarrhea. Most chain retailers now make store-brand equivalents for both children and adults.
RLS has no identifiable origin and may result from multiple causes and mechanisms. It is an extremely complex disorder that can reflect, among other possibilities, a dopamine deficiency. RLS can be triggered by certain drugs, alcohol, caffeine and physical trauma. If it were relieved by as simple a thing as Gatorade or other electrolyte-replacement drink, I would be rather surprised and am sure the manufacturer would be elated. Nonetheless, if a reader is pacing the floors at an ungodly hour, it will do no harm to try your suggestion. I'd be grateful for comments.
I would like to reiterate the fact that Gatorade can be useful only once a cramp has started, whereas the soap-under-the-sheet trick can prevent the cramp. It would seem to me that soap is still a superior option for those suffering nocturnal leg cramps because sleep won't be interrupted at all for most people.
If you would like to know more about RLS, I recommend the book "Restless Legs Syndrome" by Robert Yoakum. In it, the author discusses relief and hope for sleepless victims. It is available through most bookstores, online or can be special-ordered if your bookstore doesn't have it in stock.
Dear Dr. Gott: What are statins, and how do I know whether the pills I take are statins? What are they for and what are the side effects?
Dear Reader: Statin drugs are effective in lowering cholesterol levels and reducing the risk of heart attack and death in patients with coronary artery disease. Lipitor (atorvastatin), Lescol (fluvastatin), Mevacor (lovastatin), Pravachol (pravastatin), Zocor (simvastatin), and Crestor (rosuvastatin) fall into the statin category. If you are on any of these medications, you are taking a statin.
The most common side effects are elevated liver enzymes and leg cramping. If you are on a statin, your doctor should schedule periodic laboratory testing to determine if your levels are within normal limits. If the cholesterol level remains high despite the medication or the liver enzymes start to rise to dangerous levels, he or she will likely make a determination to change to another drug that will be more effective.
I don't want to be offensive, but it is just plain foolish to be taking any drug without knowing what it is, why you're taking it and for how long. It is also important to know whether it should be taken with food or on an empty stomach, if there is an equally effective yet cheaper generic brand and what the consequences might be if you miss a dose. Because statin drugs can have serious side effects, it is often necessary to undergo a trial period of two or three weeks to determine whether you can tolerate it. Diet modifications must be made before any cholesterol-lowering medication is prescribed. A low-fat, low-salt diet may even eliminate the need for statins and should be continued once you have been diagnosed with elevated cholesterol levels.
I urge you return to your primary care physician with a list of questions. Take a spouse, relative or friend with you if you wish. Two heads are often better than one when it comes to remembering important information. You owe it to yourself to be an informed consumer, and your doctor owes it to you to explain why he or she is recommending you subject your body to medication.
To give you related information, I am sending you a copy of my Health Report "Consumer Tips on Medicines." Other readers who would like a copy should send a self-addressed, stamped, No. 10 envelope and $2 to Newsletter, PO Box 167, Wickliffe, OH 44092. Be sure to mention the title.
Doctor Gott is a retired physician and the author of the book "Dr. Gott's No Flour, No Sugar Diet," available at most chain and independent bookstores, and the recently published "Dr. Gott's No Flour, No Sugar Cookbook." If readers would like to contact Dr. Gott, they may write him directly at Dr. Gott c/o United Media, 200 Madison Ave., 4th fl., New York, NY 10016. However, if readers want to request a newsletter, they should write to the Ohio address.
© 2008, Newspaper Enterprise Assn.